Antidepressant Side Effects Reported More by Patients With Co-Occurring Panic Disorder

January 4, 2017

CHICAGO -- January 4, 2016 -- Patients who take medication for depression report more side effects if they also suffer from panic disorder, according to a study published in the Journal of Clinical Psychiatry.

Stewart Shankman, University of Illinois at Chicago, Chicago, Illinois, and colleagues looked at data from 808 patients with chronic depression who were given antidepressants as part of the Research Evaluating the Value of Augmenting Medication with Psychotherapy (REVAMP) trial. Of those patients, 85 also had diagnoses of panic disorder.

Among all participants, 88% reported at least 1 side effect during the 12-week trial, which ran from 2002 through 2006. Every 2 weeks, antidepressant side effects were assessed and categorised as gastrointestinal, cardiovascular, dermatological, neurological, genitourinary, sleep, or sexual functioning.

The researchers found that patients with depression and panic disorder were more likely than those with only depression to self-report gastrointestinal (47% vs 32%), cardiovascular (26% vs 14%), neurological (59% vs 33%), and genital/urinary side effects (24% vs 8%).

Co-occurring panic disorder was not associated with eye or ear issues or dermatological, sleep or sexual functioning side effects compared with participants without panic disorder.

“People with panic disorder are especially sensitive to changes in their bodies,” said Shankman. “It’s called ‘interoceptive awareness.’ Because these patients experience panic attacks, they are acutely attuned to changes in their bodies that may signal another panic attack coming on. So it does make sense that these tuned-in patients report more physiological side effects with antidepressant treatment.”

Participants with co-occurring panic disorder were also more likely to report a worsening of their depressive symptoms over the 12 weeks if they reported multiple side effects.

“In patients with panic disorder, the more side effects they reported, the more depressed they got,” said Shankman. “Whether the side effects are real or not doesn’t matter, but what was real was that their depression worsened as a function of their side effects.”

He cautioned that physicians and therapists should be aware that their patients with panic disorder may report more side effects, and they should “do a thorough assessment of these side effects to try to tease out what might be the result of hypersensitivity, or what might be a side effect worth switching doses or medications for.”

SOURCE: University of Illinois at Chicago

up
Like this story?
Log in or register to post comments